Alert archive / Hawaii / High Surf Warnings in 2019
High Surf Warning 4, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Jan 23, 2019, 3:13 AM HST for Kauai County, Hawaii. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 23, 2019, 3:13 AM HST (13:13 UTC)
- Expired
- Jan 23, 2019, 3:21 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
970 WHHW40 PHFO 231313 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 313 AM HST Wed Jan 23 2019 ...HIGH SURF WARNING ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI... ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST FACING SHORES OF THE BIG ISLAND... .A large west-northwest swell will be spreading down the island chain today, bringing dangerous surf to exposed north and west facing shores of most islands. HIZ006>008-012-013-017-020-240215- /O.CAN.PHFO.SU.Y.0005.000000T0000Z-190125T0400Z/ /O.NEW.PHFO.SU.Y.0006.190123T1313Z-190125T0400Z/ Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward- Molokai Leeward-Maui Windward West-Windward Haleakala- 313 AM HST Wed Jan 23 2019 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 PM HST Thursday. * SURF...18 to 22 feet along north facing shores of Oahu, Molokai and Maui. 12 to 16 feet along west facing shores of Oahu and Molokai. * TIMING...Building throughout today, continuing through tonight and Thursday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ001>003-240215- /O.UPG.PHFO.SU.Y.0005.000000T0000Z-190125T0400Z/ /O.NEW.PHFO.SU.W.0004.190123T1313Z-190125T0400Z/ Niihau-Kauai Windward-Kauai Leeward- 313 AM HST Wed Jan 23 2019 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THURSDAY... The National Weather Service in Honolulu has issued a High Surf Warning, which is in effect until 6 PM HST Thursday. The High Surf Advisory is no longer in effect. * SURF...20 to 25 feet along north and west facing shores of Niihau and Kauai. * TIMING...Building through this morning, and continuing through Thursday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ023-026-240215- /O.EXT.PHFO.SU.Y.0005.190123T1313Z-190125T0400Z/ Kona-Kohala- 313 AM HST Wed Jan 23 2019 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...5 to 8 feet along west facing shores. * TIMING...Building through today, continuing through Thursday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
1 follow-up statement
739 WHHW40 PHFO 240121 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 321 PM HST Wed Jan 23 2019 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI AND WEST FACING SHORES OF THE BIG ISLAND... .A large west-northwest swell is spreading down the island chain tonight, bringing advisory level surf to exposed north and west facing shores of most islands. HIZ001>003-241430- /O.CAN.PHFO.SU.W.0004.000000T0000Z-190125T0400Z/ /O.EXA.PHFO.SU.Y.0005.000000T0000Z-190125T0400Z/ Niihau-Kauai Windward-Kauai Leeward- 321 PM HST Wed Jan 23 2019 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY... ...HIGH SURF WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 PM HST Thursday. The High Surf Warning has been cancelled. * SURF...15 to 18 feet along the north and west facing shores of Kauai and Niihau. * TIMING...Through 6 PM Thursday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ006>008-012-013-017-020-241430- /O.CON.PHFO.SU.Y.0006.000000T0000Z-190125T0400Z/ Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward- Molokai Leeward-Maui Windward West-Windward Haleakala- 321 PM HST Wed Jan 23 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...18 to 22 feet along north facing shores of Oahu, Molokai and Maui. 12 to 16 feet along west facing shores of Oahu and Molokai. * TIMING...Through 6 PM Thursday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ HIZ023-026-241430- /O.CON.PHFO.SU.Y.0005.000000T0000Z-190125T0400Z/ Kona-Kohala- 321 PM HST Wed Jan 23 2019 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * SURF...5 to 8 feet along west facing shores. * TIMING...Building tonight, continuing through 6 PM Thursday. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 22, 8:30 PM HST, 6 hours 43 minutes earlier.
Area forecast discussion, Jan 22, 8:30 PM HST, 6 hours 43 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 830 PM HST Tue Jan 22 2019 .SYNOPSIS... Fair weather will prevail through Thursday as a ridge remains in the island vicinity. Showers carried by the east to southeasterly wind flow will reach the windward areas at times. Afternoon clouds and a few showers will develop over the islands under daytime sea breezes, with partial clearing at night under land breezes. A front will move down the island chain Friday into Saturday, bringing a period of rainfall and ushering in cool northeast winds for the weekend. && .DISCUSSION... A surface high pressure ridge has shifted north enough to allow easterly trade winds to return to the Big Island, with weaker southeast winds near Kauai. An upper level ridge overhead is maintaining marginally stable atmospheric conditions, with a rather dry airmass prevailing across the area. There are some clouds in the island vicinity, though they are not bringing much if any precipitation. Thus fair weather is expected through rest of the evening into early Wednesday morning. As similar weather conditions will persist through Thursday, mainly fair weather will prevail across the area. A land and sea breeze weather regime will continue to produce clouds and some showers each afternoon, followed by mostly clear conditions overnight through the early morning hours. Easterly trade winds will bring some clouds and showers mainly to windward Big Island and east Maui. Rainfall amounts will be limited. Change in the weather is expected by Friday, as a front will move down the island chain Friday into Saturday. Latest GFS and ECMWF models are still in fairly good agreement, showing clouds and showers along the front reaching Kauai Friday afternoon, and advancing to the Big Island late Friday night or Saturday morning. Expect rainfall to favor north facing terrain and windward slopes, though rest of the areas may see some precipitation as well. Much of the upper level support for this frontal system will stay to the northeast of the state, lowering the probability of heavy rainfall along the front. Breezy northerly winds will likely develop behind the front, ushering in a cool airmass with dew points in the mid to upper 50s. Showers will favor windward slopes, and even reaching the lee portions of the smaller islands. This cool winter weather should hold through Monday. && .AVIATION... VFR conditions will prevail as a surface ridge of high pressure remains just north of the islands in a stable atmosphere. Light winds will allow land and sea breezes to develop and modify wind directions with some interior and mountain clouds over each island during the afternoons. No AIRMETs in effect and none expected. && .MARINE... A ridge will remain just north of Kauai through Thursday putting the island chain in a light to moderate east southeast wind flow. A weak cold front will move through the islands Friday and Saturday, with moderate to strong northeast winds filling in behind on Saturday. The northwest swell is struggling to reach 10 feet at buoys 51101 and 51001 as of 7 pm HST. It appears this swell is coming in slightly smaller than both the ECMWF and WAVEWATCH III. Still, it will be advisory level surf for the north and west facing shores of Kauai by sunrise Wednesday. The swell will continue to spread down the rest of the island chain the rest of Wednesday. A High Surf Advisory (HSA) becomes effective at midnight tonight, continuing to 6 pm HST Thursday for the affected shores of the smaller islands. The leeward coast of the Big Island will feel this above normal swell as well. So, a separate HSA goes into effect at 6 am HST Wednesday. A reinforcing west-northwest pulse of similar size is due in Thursday night, and peak Friday, followed by a slow but gradual decline through the weekend. The HSA will likely be extended through at least Friday night. No new northwest swell is expected over the weekend, but a moderate west-northwest swell, from 300 to 310 degrees, reaches our north and west facing shores Sunday night. It will max out at 7 feet and 15 seconds on Monday. This translate to surf heights near advisory level of 15 feet along the north facing shores. A Small Craft Advisory (SCA) for seas, goes into effect at midnight tonight for near-shore waters exposed to both northwest swells. The SCA, which is set to expire at 6 pm HST Thursday, could be extended through at least Friday. We will see how big the next northwest is before making this determination. A slightly elevated east swell, generated by a pocket of moderate to strong trade winds upwind of the islands, has arrived. The swell is expected to peak Wednesday and Wednesday night, followed by a slow decline through Friday. The surf may bump up to near advisory level for east facing shores at its highest. Some south facing shores, exposed to this swell, may see bigger surf as well. Otherwise, surf along south facing shores will be small throughout the period. Forecast models have scaled back the intensity of the gale low north- northeast of the islands over the upcoming weekend. There is a northeast pulse, but it is small at 4 to 5 feet and 10 seconds Monday through Tuesday of next week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory from midnight tonight to 6 PM HST Thursday for north and west facing shores of Niihau, Kauai, Oahu, and Molokai and for north facing shores of Maui. High Surf Advisory from 6 AM Wednesday to 6 PM HST Thursday for west facing shores of the Big Island. Small Craft Advisory from midnight tonight to 6 PM HST Thursday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-Maui County Windward Waters-Big Island Windward Waters. && DISCUSSION...Hui AVIATION...Bohlin MARINE...Lau
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 3:38 PM HST | Small Craft Advisory | HFO | 12 days | |
| Jan 22, 3:38 PM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 5 days |
| Jan 23, 3:13 AM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 4 days |
Nearby
High Surf Warnings in Hawaii, 2019Every high surf warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.